What was causing ongoing severe acute chest pain in this 65-year-old patient with no cardiovascular risk factors or prior heart problems? That was the conundrum for Stefano Savonitto, MD, and colleagues at Manzoni Hospital in Lecco, Italy, when the patient arrived at their emergency department early one morning.
They reported in JAMA Internal Medicine that the patient’s spouse noted the symptoms had first occurred at about midnight, then subsided after 30 minutes, only to recur early the next morning. The patient had recently been diagnosed with colorectal cancer, the spouse noted, and just started a program of capecitabine (Xeloda) chemoadjuvant therapy in advance of the surgical excision.
Clinicians noted that the electrocardiogram (ECG) upon arrival at 6 a.m. showed “sinus rhythm with isolate supraventricular beats and marked ST-segment elevation across the anterior and lateral leads.” Assessment at that time showed the patient had normal oxygen saturation levels and a blood pressure of 140/90 mm Hg.
The patient was administered aspirin (250 mg) and unfractionated heparin (4,000 U), which relieved the chest pain after about 30 minutes. At 7:30 a.m., with chest pain subsided, a repeat ECG showed almost complete resolution of ST-segment elevation and development of T-wave inversion in the same leads.
The initial emergency department echocardiogram showed only modest anteroapical hypokinesis, authors noted. Coronary angiography performed about 90 minutes later revealed coronary arteries with Thrombolysis in Myocardial Infarction (TIMI) grade 3 flow in all segments and no signs of atherosclerosis. The ECG had normalized by arrival at the cardiac care unit.
Clinicians pondered the most likely diagnosis, given this patient’s clinical and ECG presentation. Based on the development of symptoms just 3 days after initiating capecitabine, a derivative of fluorouracil (5-FU) that is known to induce coronary spasm, clinicians believed that the treatment “was likely associated with the extensive ischemic ECG signs of transmural ischemia that were observed at the initial presentation, which was in all likelihood due to an occlusive vasoconstriction of the left anterior descending coronary artery before the origin of the first diagonal branch.”
Based on that diagnosis, they reassessed use of the chemoadjuvant therapy for the patient’s colorectal cancer. They initiated IV nitroglycerin treatment in the intensive cardiac care unit for 24 hours, and there was no recurrence of symptoms or of ECG abnormalities.
Over the next 48 hours, the clinicians serially monitored high-sensitivity troponin I levels, which showed no elevation. After consultation with oncology, the patient was taken off capecitabine therapy and switched to a short course of radiotherapy in preparation for early colorectal surgery. “The subsequent follow-up was uneventful, and the patient underwent surgical excision of colorectal cancer within 2 weeks,” case authors noted.
For decades, “fluorouracil and its derivative capecitabine have been the backbone of chemotherapy regimens that were used to treat colorectal cancer,” authors noted, although these “may have cardiotoxic effects.” The most common 5-FU-induced cardiotoxicity is anginal pain, they noted, which affects between 1.2% and 4.3% of treated patients. This complication is more frequent in patients who have a history of coronary artery disease. The mechanism is considered multifactorial, they noted, with coronary vasospasm regarded as the most important cause.
Although thorough investigation of patients’ medical and pharmacological history is not always possible during the acute phase, this iatrogenic cause should be considered in any patient who develops acute transmural ischemia shortly after starting treatment with fluorouracil or capecitabine, Savonitto’s group noted. Affected patients should be treated with nitrates and not powerful antithrombotics, which can cause severe bleeding.
Data from one study of 377 evaluable cases of cardiotoxicity from F-FU alone or with other chemotherapeutic agents (54%, mainly cisplatin) showed that 8% of patients died. Furthermore, 13% of those re-exposed to 5-FU died.
Patients who are starting this regimen should be forewarned about this adverse effect and advised to report capecitabine treatment if they develop chest pain, Savonitto and colleagues urged. This is especially important, the group noted, “considering that the ages of epidemiological peak of coronary artery disease and colorectal cancer are almost superimposable.”
The researchers also called it “striking” that there was no troponin elevation despite prolonged acute myocardial ischemia that was likely due to occlusion of the proximal left anterior descending coronary artery, as judged by the typical distribution of ST-segment changes.
This patient had at least two episodes of chest pain that persisted for longer than 30 minutes, they noted, and studies in vasospastic angina indicate that actual ischemia time indicated by the duration of ST-segment elevation during Holter monitoring considerably exceeds symptom duration.
“The observation that a presumably long total ischemia time due to obstructive vasoconstriction caused by a purely endothelium-mediated mechanism may not be associated with a rise and fall of highly sensitive troponin levels raises the issue that the provocation of myocardial injury and infarction requires some thrombotic mechanism, such as an occlusive showering of platelet and/or thrombin aggregates in the peripheral circulation,” authors noted.
The Fourth Universal Definition of Myocardial Infarction has not addressed this possibility, thus it remains an open issue in the field of myocardial ischemia, they said. “One possible explanation might be that even severe and prolonged vasoconstriction happening in a coronary segment without significant plaque burden may not be associated with plaque rupture with peripheral showering of debris and thrombotic material, as perhaps in the present case,” they wrote.
Vasoconstriction in a segment of the heart that has a significant plaque accumulation may cause damage to the area and result in distal myocardial injury. Nevertheless, fluorouracil seems to be less likely to cause myocardial infarction and more likely to result in angina, case authors concluded, and the pathophysiology behind this adverse effect has yet to be fully explained.
The authors reported no disclosures.
JAMA Internal Medicine
Source Reference: Savonitto S, et al “Acute, prolonged, and extensive myocardial ischemia in a patient with colorectal cancer” JAMA Intern Med 2022; DOI: 10.1001/jamainternmed.2022.5065.